Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 8, NWS Sacramento, CA

February 2, 1998Glenn County, Tehama County, California

NWS Sacramento, CA issued this flash flood warning at Feb 2, 1998, 5:57 PM PST for Glenn County, Tehama County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 1998, 5:57 PM PST (01:57 UTC)
Expired
Feb 2, 1998, 9:00 PM PST
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Glenn County, CA, Tehama County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 1998-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 1998-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 030203
FFWSAC
CAC021-103-030500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
557 PM PST MON FEB 2 1998

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A FLASH
FLOOD WARNING EFFECTIVE UNTIL 900 PM PST FOR PEOPLE IN THE FOLLOWING
LOCATIONS...

IN NORTHERN CALIFORNIA

  ...CENTRAL AND EASTERN GLENN COUNTY
  ...CENTRAL AND EASTERN TEHAMA COUNTY

DOPPLER RADARS INDICATE HEAVY RAIN FALLING IN GLENN COUNTY NEAR
STONYFORD...MOVING TO THE NORTH INTO TEHAMA COUNTY JUST SOUTH OF RED
BLUFF. STORM SPOTTERS IN RED BLUFF REPORTED HEAVY RAINFALL SINCE
ABOUT 5 PM AND THE TEHAMA COUNTY SHERIFFS DEPARTMENT REPORTED RISES
ON THE LOCAL CREEKS. 

THEREFORE...A FLASH FLOOD WARNING IS IN EFFECT FOR THIS PORTION OF
THE NORTHERN SACRAMENTO VALLEY UNTIL 9 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
 
SIMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 3:00 PM PST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 2, 3:00 PM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PST MON FEB 2 1998

STRONG STORM IS CURRENTLY DEPOSITING LARGE AMOUNTS OF RAIN ACROSS
MOST OF THE CWA. 88D AND IR SATELLITE INDICATE THERE/S MORE TO
COME...WITH THE NORTHERN SECTIONS...WHICH HAVE LAGGED BEHIND THE
SOUTH THUS FAR IN THIS SYSTEM...INCREASING IN RAINFALL INTENSITY.
NUMEROUS WARNINGS WATCHES AND ADVISORIES FOR RAIN...SNOW AND WINDS
AFFECTING IN ONE WAY OR ANOTHER ALL OF OUR ZONES TONIGHT. WINDS AND
PRECIPITATION ARE PROGGED TO DECREASE SOMEWHAT BY MORNING AND WILL
LEAVE IT FOR THE NIGHT SHIFTS TO DECIDE WHETHER TO EXTEND...UP OR
DOWNGRADE CURRENT WINTER STORM WARNING FOR THE SIERRA INTO TUESDAY.
AT THIS TIME IT LOOKS TO BE OF SNOW ADVISORY CRITERIA. SHOWERS WILL
CONTINUE TO DECREASE TUESDAY NIGHT...WITH WEDNESDAY LOOKING TO BE A
DAY WITH THE LEAST ACTIVITY THIS WEEK AS NEXT OF ANOTHER SERIES OF
STORMS IS DUE IN BY THURSDAY. SEE LATEST PRODUCTS FROM THIS OFFICE
FOR DETAILS ON THE HEADLINES BELOW. HARTLEY

STO...WINTER STORM WARNING TONIGHT FOR THE WEST SLOPES OF THE SIERRA
       NEVADA NORTH OF YOSEMITE.
      SMALL RIVER AND FLOOD WARNING THROUGH 8 PM FOR SOUTHWESTERN
       PLACER COUNTY...ALL OF SACRAMENTO AND YOLO COUNTIES
      URBAN AND SMALL STREAM FLOOD ADVISORY TONIGHT FOR THE NORTHERN
       SAN JOAQUIN AND SOUTHERN SACRAMENTO VALLEY...DELTA...AND
       MOTHERLODE
      FLASH FLOOD WATCH TONIGHT FOR INTERIOR OF NORTHERN CALIFORNIA.
      WIND ADVISORY TONIGHT FOR THE SOUTHERN SACRAMENTO AND NORTHERN
       SAN JOAQUIN VALLEYS AND DELTA...MOTHERLODE AND THE CLEAR LAKE
       REGION.

BLU SE 032/035 028/036 025 69+843
RBL RE 049/056 041/054 039 69+743
SAC RE 050/055 044/056 042 69+743

In the hours before

Special weather statement, Feb 2, 4:00 PM PST, 1 hour 57 minutes before
CAZ001>025-063>070-074>076-031200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
400 PM PST MON FEB 2 1998

THIS IS A SUMMARY OF ONLY THE WINTER WEATHER WARNINGS...
WATCHES AND ADVISORIES FOR NORTHERN AND CENTRAL CALIFORNIA.

.NORTHWEST CALIFORNIA...
       WIND ADVISORY FOR MENDOCINO COUNTY TONIGHT.

.SAN FRANCISCO BAY AREA/CENTRAL CALIFORNIA COAST...
       TNGT...HIGH WIND WARNING...ALL SAN FRANCISCO BAY
        AREA COUNTIES AND MONTEREY/SAN BENITO COUNTIES.
       TIL MIDNIGHT.

.SISKIYOU AND MODOC COUNTIES EXCEPT SURPRISE VALLEY...
       NONE

.INTERIOR NORTHERN CALIFORNIA...
       WINTER STORM WARNING TONIGHT FOR THE WEST SLOPES OF THE SIERRA
       NEVADA NORTH OF YOSEMITE.
    ...WIND ADVISORY TONIGHT FOR THE SOUTHERN SACRAMENTO AND NORTHERN
       SAN JOAQUIN VALLEYS AND DELTA...MOTHERLOBE AND THE CLEAR LAKE
   REGION.

.INTERIOR CENTRAL CALIFORNIA...
       WINTER STORM WARNING FOR THE SOUTHERN SIERRA NEVADA ABOVE 7000
       FEET NORTH OF KERN COUNTY THROUGH TUESDAY...
    ...WIND ADVISORY TONIGHT FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN
       VALLEY AND THE KERN COUNTY MOUNTAINS AND FOR THE SIERRA NEVADA
       NORTH OF KERN COUNTY BELOW 7000 FEET

A MAJOR WINTER STORM SYSTEM IS PLOWING INTO NORTHERN AND CENTRAL
CALIFORNIA THIS AFTERNOON PRODUCING HEAVY RAIN...STRONG WINDS AND
SNOW IN THE MOUNTAINS. THIS WILL CONTINUE THROUGH THE NIGHT CHANGING
TO SHOWERS AFTER MIDNIGHT AS THE STORM MOVES THROUGH THE AREA.
SCATTERED SHOWERS ARE EXPECTED THROUGH TUESDAY.

MORRILL/MACPHERSON
Special weather statement, Feb 2, 4:00 PM PST, 1 hour 57 minutes before
CAZ001>025-063>070-074>076-031200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
400 PM PST MON FEB 2 1998

THIS IS A SUMMARY OF ONLY THE WINTER WEATHER WARNINGS...
WATCHES AND ADVISORIES FOR NORTHERN AND CENTRAL CALIFORNIA.

.NORTHWEST CALIFORNIA...
       WIND ADVISORY FOR MENDOCINO COUNTY TONIGHT.

.SAN FRANCISCO BAY AREA/CENTRAL CALIFORNIA COAST...
       TNGT...HIGH WIND WARNING...ALL SAN FRANCISCO BAY
        AREA COUNTIES AND MONTEREY/SAN BENITO COUNTIES.
       TIL MIDNIGHT.

.SISKIYOU AND MODOC COUNTIES EXCEPT SURPRISE VALLEY...
       NONE

.INTERIOR NORTHERN CALIFORNIA...
       WINTER STORM WARNING TONIGHT FOR THE WEST SLOPES OF THE SIERRA
       NEVADA NORTH OF YOSEMITE.
    ...WIND ADVISORY TONIGHT FOR THE SOUTHERN SACRAMENTO AND NORTHERN
       SAN JOAQUIN VALLEYS AND DELTA...MOTHERLOBE AND THE CLEAR LAKE
   REGION.

.INTERIOR CENTRAL CALIFORNIA...
       WINTER STORM WARNING FOR THE SOUTHERN SIERRA NEVADA ABOVE 7000
       FEET NORTH OF KERN COUNTY THROUGH TUESDAY...
    ...WIND ADVISORY TONIGHT FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN
       VALLEY AND THE KERN COUNTY MOUNTAINS AND FOR THE SIERRA NEVADA
       NORTH OF KERN COUNTY BELOW 7000 FEET

A MAJOR WINTER STORM SYSTEM IS PLOWING INTO NORTHERN AND CENTRAL
CALIFORNIA THIS AFTERNOON PRODUCING HEAVY RAIN...STRONG WINDS AND
SNOW IN THE MOUNTAINS. THIS WILL CONTINUE THROUGH THE NIGHT CHANGING
TO SHOWERS AFTER MIDNIGHT AS THE STORM MOVES THROUGH THE AREA.
SCATTERED SHOWERS ARE EXPECTED THROUGH TUESDAY.

MORRILL/MACPHERSON

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 2:30 AM PSTFlash Flood WarningSTOTehama3 hr
Feb 3, 12:09 PM PSTFlash Flood WarningSTOAmador, El Dorado51 min
Feb 3, 12:41 PM PSTFlash Flood WarningSTOCalaveras2 hr

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.